Hail, Pueblo
- When
- May 18, 1:22 PM MST to 1:27 PM MST
- Where
- Pueblo County, 12.72 mi SSW of Avondale
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.060, -104.440
Severe thunderstorms produced a tornado in north central Kiowa County, and hail up to the size of golf balls over portions of southeast Colorado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced a tornado in north central Kiowa County, and hail up to the size of golf balls over portions of southeast Colorado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 18, 11:18 AM MST, 2 hours 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 1218 PM MDT TUE MAY 18 2010 .UPDATE... JUST A SVR WX UPDATE. WATER VAPOR SHOWING DRY SLOT PUNCHING ACROSS NW NEW MEXICO AND IT WILL BE OVER THE REGION IN THE COUPLE OF HOURS. CONVECTION IS BECOMING A BIT STRONGER AS CG DATA SHOWING INCREASING VALUES. LA JUNTA LAST OB WHIPED AROUND TO SOUTHEASTERLY AND WOULD EXPECT KSPD AND KLAA TO GO AROUND SOON. MD FROM SPC WAS ISSUED RECENTLY AND A TOR WATCH WILL BE LIKELY ISSUED BEFORE 2 PM. DWPTS HOLDING STEADY IN THE UPPER 40S TO LOWER 50S WITH MID 50S ADVECTING N FROM NM AND THE PHDLS. LATEST MESOANALYSIS DATA SHOWING 50 KNOTS OF SHEAR AND 1500 CAPE. THESE VALUES WILL GRADUALLY RAMP UP AS THE AFTERNOON PROGRESSES. /HODANISH && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && 34/34
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE PUEBLO CO 848 AM MDT TUE MAY 18 2010 COZ058>089-093>099-191500- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 848 AM MDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SEVERAL SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING OVER SOUTHEASTERN COLORADO...MAINLY ALONG AND EAST OF INTERSTATE 25. HAIL THE SIZE GOLF BALLS OR LARGER AND WIND GUSTS GREATER THAN 60 MPH ARE LIKELY WITH SOME OF THE STRONGER STORMS...ALONG WITH FREQUENT LIGHTNING AND VERY HEAVY RAINFALL. A FEW OF THE STORMS MAY PRODUCE TORNADOES. THE BEST CHANCE OF TORNADO ACTIVITY WILL BE IN AREAS EAST OF A LINE FROM CALHAN...TO LA JUNTA...TO KIM. ELSEWHERE...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE MOUNTAINS AND HIGH VALLEYS THIS AFTERNOON AND EVENING...WITH LIGHTNING AND SMALL HAIL BEING THE MAIN THREATS. A FEW LOCATIONS ABOVE 10000 FEET ALONG THE CONTINENTAL DIVIDE MAY SEE RAIN CHANGE TO SNOW THIS EVENING AND OVERNIGHT...WITH ACCUMULATIONS OF 1 TO 3 INCHES BY EARLY WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FOR WEDNESDAY...THUNDERSTORMS WILL BE PROBABLE ACROSS THE EASTERN MOUNTAINS AND PLAINS. THERE IS THE POTENTIAL FOR A FEW SEVERE STORMS ACROSS THE FAR SOUTHEAST COUNTIES...PRODUCING HAIL 1 INCH IN DIAMETER OR LARGER...WIND GUSTS OVER 60 MPH...AND CLOUD TO GROUND LIGHTNING. IN ADDITION...A FEW INCHES OF SNOW WILL OCCUR OVER THE HIGHER MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY. FOR THURSDAY...THUNDERSTORMS WILL BE POSSIBLE ACROSS THE EASTERN MOUNTAINS AND PLAINS THROUGH THE MORNING HOURS...WITH THE MAIN THREAT BEING CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 1 PM OVER THE EASTERN PLAINS. 34/34
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 130 PM MDT TUE MAY 18 2010 COZ086-182000- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- 130 PM MDT TUE MAY 18 2010 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHERN PUEBLO COUNTY IN SOUTHEAST COLORADO AT 127 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 20 MILES SOUTH OF PUEBLO RESERVOIR...OR 22 MILES SOUTH OF PUEBLO...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... AVONDALE. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 50 km away, was scanning. The volume nearest the first event began at 20:22 UTC.
13 hail, 1 tornado. Local standard time, as filed.
A tornado occurred over a rural area, taking down one power pole, flipping a center pivot irrigation system, and damaging an abandon farm house.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230724, 230726, 230727, 230728, 230729, 230730, 230731, 230732, 230738, 230733, 230734, 230735, 230736, 230737.